Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 124, NWS Lincoln, IL

June 4, 2008McLean County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 4, 2008, 7:38 PM CDT for McLean County, Tazewell County, Woodford County, Illinois. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2008, 7:38 PM CDT (00:38 UTC)
Expired
Jun 4, 2008, 8:30 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties McLean County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:15 PM CDTHAIL 0.881 S Congerville, ILNICKEL SIZE HAIL REPORTED AT I-74 MILE MARKER 116. REPORTED BY CONGERVILLE ESDA.
Jun 4, 8:17 PM CDTTORNADO3 N Mackinaw, ILTRAINED SPOTTER REPORTED A TORNADO ON THE GROUND
Jun 4, 8:26 PM CDTTORNADO2 E Mackinaw, ILSPOTTER REPORT TORNADO ON THE GROUND NEAR FAST RD AND COIL.
Jun 4, 8:37 PM CDTTORNADOGoodfield, ILINTERSECTION OF RT 150 AND INTERSTATE 74...TRAINED SPOTTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:02 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2437 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 050038
SVRILX
ILC113-179-203-050130-
/O.NEW.KILX.SV.W.0124.080605T0038Z-080605T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
738 PM CDT WED JUN 4 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TAZEWELL COUNTY IN CENTRAL ILLINOIS...
  WESTERN MCLEAN COUNTY IN CENTRAL ILLINOIS...
  SOUTHERN WOODFORD COUNTY IN CENTRAL ILLINOIS...

* UNTIL 830 PM CDT.

* AT 738 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTHEAST OF TREMONT...OR ABOUT 11 MILES
  SOUTHEAST OF PEKIN...AND WAS MOVING NORTHEAST AT 23 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MINIER...
  MACKINAW...
  MORTON...
  DEER CREEK...
  GOODFIELD...
  DANVERS...
  CARLOCK...
  EUREKA...

OTHER LOCATIONS IN THIS WARNING INCLUDE...HOPEDALE...HUDSON...ROANOKE
AND SECOR.

THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 4 AND 8...
INTERSTATE 74 BETWEEN MILE MARKERS 99 AND 123...AND 
INTERSTATE 155 BETWEEN MILE MARKERS 22 AND 31.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4084 8917 4060 8897 4038 8938 4059 8961
TIME...MOT...LOC 0038Z 232DEG 20KT 4049 8943

$$
GEELHART/BAK
3 follow-up statements
000 
WWUS53 KILX 050058
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
758 PM CDT WED JUN 4 2008

ILC113-179-203-050130-
/O.CON.KILX.SV.W.0124.000000T0000Z-080605T0130Z/
MCLEAN-TAZEWELL-WOODFORD-
758 PM CDT WED JUN 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHERN WOODFORD...WESTERN MCLEAN AND NORTHEASTERN TAZEWELL
COUNTIES...

AT 752 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MACKINAW...OR ABOUT 13 MILES SOUTH OF 
EUREKA...MOVING NORTHEAST AT 23 MPH. ANOTHER STRONG TO SEVERE
THUNDERSTORM WAS LOCATED JUST NORTH OF EUREKA...AND WAS MOVING
NORTHEAST AT 20 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  DEER CREEK...
  GOODFIELD...
  DANVERS...
  CONGERVILLE...
  CARLOCK...
  EUREKA...
  EVERGREEN LAKE...
  SECOR...
  HUDSON...
  ROANOKE...

OTHER LOCATIONS AFFECTED INCLUDE...MORTON AND GROVELAND.

THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 4 AND 8...
INTERSTATE 74 BETWEEN MILE MARKERS 99 AND 124...AND 
INTERSTATE 155 BETWEEN MILE MARKERS 26 AND 31.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4045 8925 4054 8952 4061 8958 4084 8917
      4060 8897
TIME...MOT...LOC 0058Z 232DEG 20KT 4056 8931

$$
GEELHART/BAK
000 
WWUS53 KILX 050111
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
810 PM CDT WED JUN 4 2008

ILC113-179-203-050130-
/O.CON.KILX.SV.W.0124.000000T0000Z-080605T0130Z/
MCLEAN-TAZEWELL-WOODFORD-
810 PM CDT WED JUN 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHERN WOODFORD...WESTERN MCLEAN AND NORTHEASTERN TAZEWELL
COUNTIES...

AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 3 MILES SOUTH OF GOODFIELD...OR ABOUT 9 MILES 
SOUTH OF EUREKA...MOVING NORTHEAST AT 23 MPH. OTHER STRONG TO SEVERE
THUNDERSTORMS WERE FURTHER NORTH...3 MILES NORTHWEST OF GOODFIELD
AND 2 MILES WEST OF EUREKA...MOVING NORTHEATS AT 20 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  CONGERVILLE...
  CARLOCK...
  EUREKA...
  EVERGREEN LAKE...
  SECOR...
  ROANOKE...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 105 AND 120.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4054 8920 4054 8939 4059 8943 4069 8943
      4084 8917 4067 8903 4060 8909
TIME...MOT...LOC 0110Z 232DEG 20KT 4060 8924

$$
GEELHART/BAK
000 
WWUS53 KILX 050127
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
825 PM CDT WED JUN 4 2008

ILC113-179-203-050135-
/O.EXP.KILX.SV.W.0124.000000T0000Z-080605T0130Z/
MCLEAN-TAZEWELL-WOODFORD-
825 PM CDT WED JUN 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WOODFORD...WESTERN
MCLEAN AND NORTHEASTERN TAZEWELL COUNTIES EXPIRES AT 830 PM CDT...

THE STORMS NORTH OF A MORTON TO SECOR LINE HAVE WEAKENED. HOWEVER...
STORMS FURTHER SOUTH ARE INTENSIFYING...AND A TORNADO WARNING HAS 
BEEN ISSUED FOR EASTERN TAZEWELL...WESTERN MCLEAN AND SOUTHERN 
WOODFORD COUNTIES UNTIL 845 PM. 

LAT...LON 4054 8920 4054 8939 4059 8943 4069 8943
      4084 8917 4067 8903 4060 8909
TIME...MOT...LOC 0125Z 232DEG 20KT 4065 8915

$$
GEELHART/BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:36 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 4, 6:36 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
636 PM CDT WED JUN 4 2008

.DISCUSSION...
ISSUED 352 PM CDT WED JUN 4 2008

SHORT TERM...THIS WILL BE A VERY BRIEF DISCUSSION SINCE FORECAST
DUTIES WERE INHERITED THIS AFTERNOON BY THE CHICAGO OFFICE DUE TO
COMMUNICATIONS FAILURES AFFECTING THE LINCOLN OFFICE. MOST OF THE
TIME HAS BEEN SPENT CATCHING UP.

SURFACE BOUNDARY STRETCHING ACROSS NORTHERN ILLINOIS HAS CONTINUED
TO SERVE AS A FOCUS FOR CONVECTION. STORMS THIS AFTERNOON HAVE
MOVED EAST OF THE AREA FOR THE TIME BEING...THOUGH ADDITIONAL
DEVELOPMENT IS POSSIBLE THIS EVENING. FLASH FLOOD WATCH WILL COVER
ANY ADDITIONAL RAINFALL IN AREAS THAT HAVE ALREADY RECEIVED TOO
MUCH.  THIS BOUNDARY CONTINUES TO PUSH NORTH TOMORROW AS A SURFACE
LOW MOVES INTO NEBRASKA. PRECIP CHANCES DECREASE BUT TEMPERATURES
AND HUMIDITY WILL BE ON THE RISE AS THE BOUNDARY MOVES OUT OF THE
AREA. FRIDAY MIGHT NOT FEEL QUITE AS WARM BUT WINDS WILL PICK UP
QUITE A BIT.

LONG TERM...CLOSELY FOLLOWED HPC GUIDANCE.

LENNING

&&

.AVIATION...
ISSUED 636 PM CDT WED JUN 4 2008

A WARM FRONT HAS LIFTED INTO NORTHERN ILLINOIS EARLY THIS EVENING.
THIS FRONT WILL BE THE PRIMARY FOCUS FOR SHOWERS/STORMS TONIGHT.
HOWEVER...A FEW HOURS OF PRECIPITATION ARE POSSIBLE TO THE SOUTH
OF THE WARM FRONT THIS EVENING...ESPECIALLY ACROSS KPIA/KBMI/KCMI
TERMINALS. OTHERWISE...VFR CONDITIONS WILL BE PREDOMINANT THROUGH
THE 00Z TAF PERIOD.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR ILZ027-029-
031-036>038-040>057-061.

&&
Hazardous weather outlook, Jun 4, 4:20 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
420 PM CDT WED JUN 4 2008

ILZ027-029-031-036>038-040>057-061-051215-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-SHELBY-TAZEWELL-VERMILION-WOODFORD-
420 PM CDT WED JUN 4 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING AS A WARM FRONT SLOWLY LIFTS
THROUGH NORTHERN ILLINOIS. HEAVY RAIN MAY CAUSE FLASH FLOODING...
ESPECIALLY IN AREAS THAT RECEIVED RAINFALL YESTERDAY. SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER...WITH
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. SOME STORMS MAY REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.

ILZ028-030-051215-
MARSHALL-STARK-
420 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING AS A WARM FRONT SLOWLY LIFTS
THROUGH NORTHERN ILLINOIS. SOME OF THE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. SOME STORMS MAY REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.

ILZ062-063-066>068-071>073-051215-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
420 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AS A WARM FRONT
SLOWLY LIFTS THROUGH NORTHERN ILLINOIS. SOME OF THE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND
DAMAGING WINDS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. SOME STORMS MAY REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.

In the hours before

Local storm report, Jun 4, 2:02 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
ISSUED BY NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
202 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             EFFINGHAM               39.12N 88.55W
06/04/2008  M1.00 INCH       EFFINGHAM          IL   NWS EMPLOYEE

&&

CMOTT
Local storm report, Jun 4, 2:59 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
ISSUED BY NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
259 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             TOLEDO                  39.27N 88.24W
06/04/2008  E1.00 INCH       CUMBERLAND         IL   LAW ENFORCEMENT

            FROM COUNTY SHERIFF

&&
Local storm report, Jun 4, 5:27 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
ISSUED BY NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
527 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            ARGENTA                 39.99N 88.82W
06/04/2008                   MACON              IL   EMERGENCY MNGR

            150 TO 200 BASEMENTS FLOODED. 20 HOMES WITH LIVING
            QUARTERS FLOODED. RED CROSS SHELTER SET UP AT ARGENTA
            H.S.

0500 PM     FLOOD            LINCOLN                 40.15N 89.37W
06/04/2008                   LOGAN              IL   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED ACROSS THE CO.

0500 PM     FLOOD            LAWNDALE                40.22N 89.28W
06/04/2008                   LOGAN              IL   EMERGENCY MNGR

            6 TO 10 HOMES THREATENED BY WATERS OF SALT CR.

&&
Local storm report, Jun 4, 7:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
722 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     3 W ST. FRANCISVILLE    38.59N 87.70W
06/04/2008  M64 MPH          LAWRENCE           IL   AWOS

            AT MOUNT CARMEL AIRPORT

0231 PM     TSTM WND DMG     2 W ST. FRANCISVILLE    38.59N 87.68W
06/04/2008                   LAWRENCE           IL   MESONET

            SEVERAL DOWNED TREES AND LARGE LIMBS ALONG HIGHWAY 1.
            SWOP REPORT.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:31 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford44 min
Jun 4, 8:19 PM CDTTornado WarningILXMcLean, Tazewell, Woodford26 min
Jun 4, 8:41 PM CDTTornado WarningILXMcLean, Woodford34 min
Jun 4, 10:24 PM CDTSevere Thunderstorm WarningILXMarshall21 min
Jun 5, 10:20 AM CDTAreal Flood WarningILXLogan24 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.